Heroin & Nursing Interventions for NCLEX
The two adults and child pictured above were not involved in a car wreck but their lives where very much in danger. The officer who pulled them over noticed the driver’s head was bobbing, his speech was unintelligible and he had pinpoint pupils. He managed to tell the officer he was taking the female passenger to the hospital. When the officer reached inside the vehicle to turn off the engine, he then noticed the boy in the backseat. EMS personnel were called to the scene and revived both adults with several rounds of Narcan, an opioid-reversal drug, before taking them to the hospital. This unfortunate medical emergency and intervention took place just 50 miles away from me in a rural area of Appalachia, Ohio. Given the rising numbers of nationwide opioid abuse this type of story has become far too common. If you or someone you know is dealing with issues the opioid management or abuse I encourage you to be persistent in seeking help through available resources. As a nurse you will need to the know the following information in preparation for NCLEX.
What is heroin: It is an illegal opioid that is HIGHLY addictive.
Routes of use: heroin is injected (IV), snorted (Nasal) or smoked (Inhaled)
Users report: Euphoria, Sedation, Dry mouth, a warm flushing of the skin, heaviness of the extremities,
and clouded mental functioning.
Heroin OVERDOSE signs: RESPIRATORY depression, constricted pupils, and hypo-tension
How to treat heroin overdose: FIRST check if patient is breathing if not START CPR.
Overdose Antidote: Narcan
How to give Narcan: There are two routes (Nasal spray or IM)
- Use an IM needle length 1-1.5 inches
- Draw up 1ml of Narcan
- Inject into a MUSCLE
After injection wait 2-3 minutes do RESCUE breathing if necessary.
If patient is not revived administer another dose.
After second dose no more NARCAN can be given, check for signs of life, continue CPR.
Patient may be deceased.
For Nasal Spray:
- Prepare medication with syringe-less applicator.
- Administer half the spray up one nostril and the alternate the other half with the opposite nostril.
After spray, wait 3-5 minutes and check for signs of breathing or revival.
If patient is not breathing give rescue breaths.
A second dose of Narcan can be given via nasal spray if patient is no revived.
After the second dose NO other doses may be given.
More NCLEX tips:
Narcan only lasts 30-90 minutes WATCH patient for repeat overdose symptoms.
(Opoids can stay in the system much longer than Narcan)
Stay with these patients or get a sitter.
Narcan can cause immediate withdraw symptoms in patients.
If patient is unresponsive to NARCAN do CPR until additional help arrives.
IV drug users are at risk for catching: HIV and Hep C. (Nurses should encourage testing for both)
Methadone is the medication treatment to prevent withdrawal symptoms for drugs such as heroin, cocaine and morphine.
If you’ve found this review easy-to-understand, check out our DVD Self Study Program that combines video lectures, with written reviews, and daily NCLEX questions to help prepare you to Pass NCLEX in 6-8 weeks.
Here is how you will use your Self Study Package.
1. Read Quick Facts for NCLEX daily (Cover 5-7 pages)
2. Watch NCLEX DVD Lectures daily (Cover 2-3 sections)
3. Read/ Write in DVD Workbook daily (WHILE watching DVD)
4. Answer Questions in Homework book daily (AFTER watching DVDs)
4b. NCLEX Practice Exams (Save until end)
5. NCLEX Activity Book (Save until end or use on rest days)
Your total study time should be 1.5 – 2 hrs per day for approximately 5 – 6 days each week. (or) 2 – 3 hrs per day for 4 days each week depending on what fits your schedule best. These methods will prepare you to test in 6-8 weeks or sooner if you already have Quick Facts for NCLEX!